Texas, 2011

Wildfire in Texas, March 23, 2011

March 23, 2011 · NWS LUB · 1 event in 1 county or zone

A wildfire ignited in heavy grassland fuels just east of Hale Center (Hale County) around 15:00 CST on the 23rd. Although winds were light, breezy and very dry conditions on the 22nd contributed to an enhanced curing of fuels on the 23rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A wildfire ignited in heavy grassland fuels just east of Hale Center (Hale County) around 15:00 CST on the 23rd. Although winds were light, breezy and very dry conditions on the 22nd contributed to an enhanced curing of fuels on the 23rd. Relative humidity values around 10 percent and temperatures in the 70s helped to promote rapid fire spread in these fuels. The fire started when a resident attempted to burn a trash pile along Farm to Market Road 1914. The fire escaped in the parched fuels and destroyed two storage sheds when it ran more than 200 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 23, 2:38 PM CST, 22 minutes earlier.

Area forecast discussion, Mar 23, 2:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
338 PM CDT WED MAR 23 2011

.SHORT TERM...
QUIET NIGHT AHEAD AS LIGHT WINDS WILL BEGIN TO PICK UP OUT THE
SOUTHEAST AS THE FCST AREA WILL BE BETWEEN SFC RIDGING TO THE EAST
AND HEIGHT FALLS TO THE WEST IN ADVANCE OF WEAK UPPER LEVEL TROUGH
THAT WILL EXIT THE ROCKIES THURSDAY. AS THAT UPPER TROUGH MOVES
TOWARD THE PLAINS WILL SEE LOW LEVEL MOISTURE INCREASE AND A DRYLINE
PUSH EWD TOWARD THE I-27 CORRIDOR. THIS IS NOT UNLIKE WHAT HAS BEEN
SEEN IN THE LAST SEVERAL RUNS OF THE MODELS. HOWEVER...MODELS ARE
TRENDING WEAKER WITH UPPER LEVEL SUPPORT AND SLOWER WITH MOISTURE
RETURN. THE LATTER POINT SEEMS REASONABLE GIVEN 19Z SFC ANALYSIS
INDICATING DRY AIR NOW ALL THE WAY TO THE ERN AND SRN EDGE OF THE
BALCONES ESCARPMENT...ROUGHLY FROM EAGLE PASS TO SAN ANTONIO TO
WACO. THUS TEND TO AGREE WITH THE 12Z RUN OF THE NAM THAT INDICATES
A SLOWER AND LESS ROBUST MOISTURE RETURN. HOWEVER...WARMING AND LOW
LEVEL FOCUS ALONG THE DRYLINE MAY BE SUFFICIENT TO OVERCOME
CONVECTIVE INHIBITION LATE IN THE DAY BUT FOCUSING ON AREAS TO THE
SE OF LUBBOCK. HAVE ADJUSTED POP AND WX GRIDS TO REFLECT THIS TREND.
OTHER ITEM OF NOTE IS FAIRLY WIDE DISCREPANCY IN HIGH TEMP PROG
BETWEEN THE MAV AND MET MOS GUIDANCE. SUSPECT MAV MAY BE OVERDOING
THE COOL AIR WITH EXPECTATION OF TOO MUCH LOW CLOUD COVER THROUGH
THE DAY AS WELL AS OVERREACTING TO UPSLOPE COMPONENENT EAST OF THE
DRYLINE. FOR NOW WILL REMAIN NEAR WARMER MET NUMBERS TRENDING
PREVIOUS FCST DOWN ONLY SLIGHTLY.

&&

.LONG TERM...
EMBEDDED DISTURBANCE IN WSWRLY FLOW WILL BE NEARLY OVERHEAD THURSDAY
EVENING WITH A RETURN TO MORE ZONAL THEREAFTER BEFORE A LOW DROPS
SOUTHWARD ALONG THE PACIFIC COAST OVER THE WEEKEND.  BY LATE
SUNDAY...POSITIONING OF THIS LOW WILL HAVE IMPLICATIONS ON SOUTHERN
PLAINS WX...MAINLY TO OUR EAST DUE TO A LACK OF MOISTURE...AS IT SWEEPS
ACROSS OR PERHAPS JUST NORTH OF OUR CWA MONDAY MORNING.  THEREAFTER
A RETURN TO FAIRLY HIGH AMPLITUDE RIDGING IS EXPECTED.

WILL CONTINUE SLGT CHC FOR STORMS THURSDAY EVENING AS THE DRYLINE
PUSHES EASTWARD ACROSS THE AREA.  WOULD EXPECT BEST CHANCES ACROSS
THE SOUTHEAST WHERE SLIGHTLY BETTER MOISTURE WILL BE IN PLACE.
SHEAR PROFILES INITIALLY LOOK DECENT BUT LACK OF DEEP INSTABILITY/MOISTURE
AND DRY NEAR-SFC LEVELS WILL KEEP THREATS MAINY LIMITED TO GUSTY
WINDS...AND JUST A LITTLE WATER.

ELEVATED FIRE WEATHER CONCERNS CONTINUE FOR FRIDAY AFTERNOON AS
WESTERLY WINDS CONTINUE THE DRY AIR ADVECTION INTO THE REGION.  AT
THIS POINT...IT APPEARS THAT WINDS WILL REMAIN BELOW RED FLAG
CRITERIA ALTHOUGH RANGELAND FIRE DANGER STATEMENT WILL CERTAINLY BE
POSSIBLE.  ON SATURDAY...BACK DOOR COLD FRONT EDGES IN FROM THE
NORTHWEST EDGING HIGHER MOISTURE LEVELS ACROSS MAINLY THE
NORTHEASTERN HALF OF THE CWFA.  INTO LATE SUNDAY...PROSPECTS FOR
PRECIPITATION NORTH OF AFOREMENTIONED FRONTAL BOUNDARY HAVE
DECREASED WITH MORE OF AN OPEN WAVE BEING ADVERTISED IN THE GFS/GEM
WHILST THE ECM PERSIST WITH A CLOSED LOW SOLUTION.  WILL LEAVE POPS
DURING THAT PERIOD UNCHANGED AT THIS TIME AWAITING HIGHER CONFIDENCE
IN UPPER LEVEL FLOW PATTERN.  SECONDARY SURGE OF COOLER AIR WILL
PUSH SOUTHWARD ON MONDAY WITH LITTLE FANFARE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        33  71  36  75  39 /   0  10  10   0   0
TULIA         35  72  34  79  42 /   0  10  10   0   0
PLAINVIEW     39  73  36  79  43 /   0  10  20   0   0
LEVELLAND     40  77  39  82  44 /   0  10  10   0   0
LUBBOCK       43  76  39  83  45 /   0  20  20   0   0
DENVER CITY   40  79  39  81  44 /   0  10  10   0   0
BROWNFIELD    40  79  40  82  45 /   0  10  10   0   0
CHILDRESS     38  74  44  84  47 /   0  10  20   0   0
SPUR          43  77  41  84  48 /   0  20  20   0   0
ASPERMONT     42  79  51  86  50 /   0  20  20   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/26
Hazardous weather outlook, Mar 23, 4:52 AM CST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
552 AM CDT WED MAR 23 2011

TXZ021>044-241100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
552 AM CDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY
AFTERNOON AND EVENING AHEAD OF A DRYLINE THAT WILL PUSH ONTO THE
WESTERN SOUTH PLAINS. ON FRIDAY...ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS MAY DEVELOP BEHIND THE DRYLINE...PRIMARILY WEST OF THE
INTERSTATE 27 CORRIDOR.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hale

When
March 23, 3:00 PM CST to 5:00 PM CST
Where
Hale forecast zone
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279608.